Alert archive / Texas / Flash Flood Warnings in 2016

Flash Flood Warning 33, NWS San Angelo, TX

September 24, 2016Fisher County, Nolan County, Texas

NWS San Angelo, TX issued this flash flood warning at Sep 24, 2016, 6:27 PM CDT for Fisher County, Nolan County, Texas. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 24, 2016, 6:27 PM CDT (23:27 UTC)
Expired
Sep 24, 2016, 9:30 PM CDT
In force
3 hr
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Flood severity
None

Counties Fisher County, TX, Nolan County, TX

The radar

The Dyess AFB radar (KDYX), 109 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 24, 6:30 PM CDTFLASH FLOOD5 N Sweetwater, TXFISHER COUNTY SHERIFFS OFFICE REPORTED WATER OVER HIGHWAY 70 A COUPLE MILES SOUTH OF THE HIGHWAY 70 AND FM 2744 INTERSECTION.
Sep 24, 8:00 PM CDTFLASH FLOODSweetwater, TXNUMEROUS LOW WATER CROSSINGS ALONG THE SERVICE ROADS OF I-20 HAVE RUNNING WATER COVERING THEM.
Sep 24, 8:45 PM CDTFLASH FLOODSweetwater, TXNUMEROUS STREETS BARRICADED THROUGHOUT SWEETWATER DUE TO HIGH WATER OVER THE ROADS. A COUPLE STRANDED VEHICLES HAD TO BE TOWED OUT OF HIGH WATER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.5 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2016-09-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1161 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2016-09-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 199 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1161 J/kg
Mixed-layer CIN
-155 J/kg
Mixed-layer LCL
1112 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
199 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

657 
WGUS54 KSJT 242327
FFWSJT
TXC151-353-250230-
/O.NEW.KSJT.FF.W.0033.160924T2327Z-160925T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
627 PM CDT SAT SEP 24 2016

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN FISHER COUNTY IN WEST CENTRAL TEXAS...
  NORTHWESTERN NOLAN COUNTY IN WEST CENTRAL TEXAS...

* UNTIL 930 PM CDT

* AT 626 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. UP TO TWO INCHES OF RAIN HAVE
  ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  SWEETWATER...ROSCOE...WASTELLA...LONGWORTH...CHAMPION...CAPITOLA...
  CAMP BOOTHE OAKS...
  THE INTERSECTION OF RANCH ROAD 608 AND HIGHWAY 147...
  LAKE SWEETWATER...BUSBY...GANNON...
  US-84 NEAR THE NOLAN-FISHER COUNTY LINE AND I-20 NEAR THE
  NOLAN-MITCHELL COUNTY LINE.

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE
WARNED AREA.

THIS INCLUDES THE FOLLOWING LOW WATER CROSSINGS ...
    IH 20 FRONTAGE ROADS CROSSING TOWN CREEK...
    IH 20 FRONTAGE ROADS CROSSING BITTER CREEK...
    IH 20 FRONTAGE ROADS CROSSING SWEETWATER CREEK...
    IH 20 FRONTAGE ROADS CROSSING PLUM CREEK...
    FM 2035 CROSSING BITTER CREEK...
    CROSSINGS ALONG COUNTY ROAD 226...
    COUNTY ROAD 221 CROSSING LITTLE STINK CREEK...
    COUNTY ROAD 229 CROSSING COTTONWOOD CREEK...
    COUNTY ROAD 108 CROSSING KILDOOGAN CREEK AND
    COUNTY ROAD 143 CROSSING IDLEWILD CREEK.
DO NOT DRIVE THROUGH THESE LOW WATER CROSSINGS OR ANY OTHER
LOW WATER CROSSING WITH WATER FLOWING ACROSS THE ROADWAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND
UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...FARMLAND...AND OTHER LOW LYING
SPOTS.

&&

LAT...LON 3251 10015 3225 10047 3209 10060 3209 10066
      3263 10066 3272 10015

$$

SN
1 follow-up statement
341 
WGUS74 KSJT 250109
FFSSJT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
809 PM CDT SAT SEP 24 2016

TXC151-353-250230-
/O.CON.KSJT.FF.W.0033.000000T0000Z-160925T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FISHER TX-NOLAN TX-
809 PM CDT SAT SEP 24 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM CDT FOR
SOUTHERN FISHER AND NORTHWESTERN NOLAN COUNTIES...

AT 806 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
HEAVY RAIN ACROSS THE WARNED AREA. SOME AREAS OF WESTERN RURAL NOLAN
COUNTY HAVE RECEIVED AS MUCH AS 4 INCHES OF RAIN ACCORDING TO RADAR
RAINFALL ESTIMATES. FLASH FLOODING IS LIKELY OCCURRING IN THESE
AREAS.  

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
SWEETWATER...ROSCOE...WASTELLA...LONGWORTH...CHAMPION...CAPITOLA...
CAMP BOOTHE OAKS...
THE INTERSECTION OF RANCH ROAD 608 AND HIGHWAY 147...
LAKE SWEETWATER...BUSBY...GANNON...
US-84 NEAR THE NOLAN-FISHER COUNTY LINE AND I-20 NEAR THE
NOLAN-MITCHELL COUNTY LINE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND
UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...FARMLAND...AND OTHER LOW LYING
SPOTS.

&&

LAT...LON 3251 10015 3225 10047 3209 10060 3209 10066
      3263 10066 3272 10015

$$

SN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 24, 3:44 PM CDT, 2 hours 43 minutes earlier.

Area forecast discussion, Sep 24, 3:44 PM CDT, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service SAN ANGELO TX
344 PM CDT SAT SEP 24 2016

.SHORT TERM...
(Tonight through Monday)

...Flash Flooding Possible Tonight Through Sunday Night...

The current water vapor imagery indicating a amplified trough
across the central and southern Rockies, with south-southwest flow
over the Southern Plains. At the surface, good low level southerly
flow across much of Texas with dewpoints in the mid to upper 60s.
Also, scattered thunderstorms developing across northwest Texas
into western Oklahoma due to moderate instability and some 0-6KM
effective shear. Most of the storms are remaining west of our CWA
at this time. For this afternoon and evening a few strong storms
are possible across mainly the western and northern parts of the
area. The main hazards will possible wind gusts to 50 mph and
dangerous lightning.

A wet pattern and potential for flash flooding setting up across
most of West Central Texas mainly tonight through Sunday night. The
GFS model indicate a strong upper level low developing over
northwest Mexico through Sunday, and then retrograde slowly west by
Sunday night. The ECMWF is a little slower with this process which
put our area in the potential for heavy rainfall for a longer period
of time. At the surface, a cold front will move south across West
Central Texas Sunday afternoon and night. The combination of good
mid to upper level ascent(i.e diffluent flow aloft and strong
vertical motion through) and low level southeast to east flow at 20
to 30 knots will be well enough for possible significant flooding,
especially across the southwest part of our area. Also, getting
moisture connection from the Gulf of Mexico and Pacific(PW values
1.75 to 2 inches), so the model point forecast soundings will
quickly become saturated by Sunday. Looks like rainfall amounts of 3
to 5 inches are likely across much of the area, with locally heavier
amounts across mainly the Northern Edwards Plateau through Monday.
Going with a Flash Flood Watch for tonight through Sunday night
along west of a Sweetwater to San Angelo to Sonora line. Right now,
this looks the best area for flash flooding impact problems, at
least for the next 24 hours. However, the watch may be needed to be
expanded further east and will depend on future mesoscale/convective
processes, which forecast confidence is low. Also, temperatures will
be much cooler by Monday with highs in the 60s to around 70.

.LONG TERM...
(Monday Night through Saturday)

All eyes focused on the heavy rain event so will keep this short.
The upper level low will continue to meander around the Northern
Mexico through Tuesday, with moisture still spreading across the
area. The lift will be greatly reduced and drier surface air will
settle in behind the front, so threat of heavy rainfall will
diminish. However, some shower and thunderstorm activity will
continue to be possible across the southern portions of the area,
mainly along the I-10 corridor from Ozona to Junction. Conditions
dry out for Tuesday Night and continue through the remainder of
the week.

Much more fall-like temperatures for next week. The drier
conditions will allow overnight temperatures to fall, with morning
lows Tuesday and Wednesday mornings in the mid 50s. These would be
the coolest since the middle of May. Afternoon highs in the 70s on
Tuesday warming back into the low to mid 80s for the rest of the
week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 68  76  58  66 /  80  80  80  60
San Angelo 	 70  78  60  67 /  80  80  80  70
Junction 	 72  83  64  71 /  60  70  80  60
Brownwood 	 71  80  62  71 /  60  80  80  60
Sweetwater 	 68  71  56  63 /  80  90  80  60
Ozona      	 69  78  60  67 /  80 100  90  60

&&

.SJT Watches/Warnings/Advisories...
Flash Flood Watch from 7 PM CDT this evening through Monday
morning for Coke-Crockett-Fisher-Irion-Nolan-Schleicher-Sterling-
Sutton-Tom Green.

&&

21/07
Hazardous weather outlook, Sep 24, 3:07 PM CDT, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
307 PM CDT SAT SEP 24 2016

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-252015-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
307 PM CDT SAT SEP 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL EXPAND IN COVERAGE ACROSS WEST
CENTRAL TEXAS INTO TONIGHT. A FEW STRONG STORMS CAPABLE OF
MARGINALLY SEVERE WIND GUSTS WILL BE POSSIBLE. IN ADDITION...
DANGEROUS CLOUD TO GROUND LIGHTNING WILL ACCOMPANY ANY OF THE
THUNDERSTORMS.

HEAVY RAINFALL AND THE THREAT FOR FLASH FLOODING WILL BECOME AN
INCREASING THREAT TONIGHT...ESPECIALLY WEST OF A SWEETWATER TO SAN
ANGELO TO SONORA LINE. WITH VERY HEAVY RAINFALL LIKELY BY
MORNING...A FLASH FLOOD WATCH CONTINUES IN EFFECT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HEAVY RAINFALL AND THE THREAT FOR FLASH FLOODING WILL CONTINUE
SUNDAY INTO MONDAY AS WIDESPREAD SHOWERS AND THUNDERSTORMS
CONTINUE ACROSS THE AREA. IN ADDITION, DANGEROUS CLOUD TO GROUND
LIGHTNING WILL ACCOMPANY ANY OF THE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Sep 24, 4:33 PM CDT, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
433 PM CDT SAT SEP 24 2016

TXZ049-054-242215-
FISHER TX-NOLAN TX-
433 PM CDT SAT SEP 24 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL FISHER AND NORTHERN
NOLAN COUNTIES UNTIL 515 PM CDT...

AT 432 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ROSCOE...MOVING NORTHEAST AT 20 MPH.

SMALL HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  ROSCOE AROUND 440 PM CDT.
  SWEETWATER AROUND 510 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE LAKE
SWEETWATER...CAMP BOOTHE OAKS...GANNON...BUSBY AND THE INTERSECTION
OF RANCH ROAD 608 AND HIGHWAY 147.

THIS INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 230 AND 258.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3268 10040 3252 10015 3223 10043 3224 10058
      3237 10067 3240 10066
TIME...MOT...LOC 2132Z 217DEG 16KT 3237 10050

SN
Special weather statement, Sep 24, 4:48 PM CDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
448 PM CDT SAT SEP 24 2016

TXZ065-072-242230-
COKE TX-TOM GREEN TX-
448 PM CDT SAT SEP 24 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COKE AND NORTHERN
TOM GREEN COUNTIES UNTIL 530 PM CDT...

AT 447 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR GRAPE CREEK...OR 15 MILES SOUTH OF ROBERT LEE...MOVING NORTH AT
10 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN COKE
AND NORTHERN TOM GREEN COUNTIES...INCLUDING THE FOLLOWING LOCATIONS:
THE INTERSECTION OF HIGHWAY 208 AND RANCH ROAD 2662.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3157 10051 3161 10063 3188 10056 3184 10029
TIME...MOT...LOC 2147Z 201DEG 10KT 3167 10053

SN
Special weather statement, Sep 24, 5:53 PM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
553 PM CDT SAT SEP 24 2016

TXZ049-054-250000-
FISHER TX-NOLAN TX-
553 PM CDT SAT SEP 24 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN FISHER AND NORTHERN
NOLAN COUNTIES UNTIL 700 PM CDT...

AT 553 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ROSCOE...MOVING NORTHEAST AT 25 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  ROSCOE AROUND 605 PM CDT.
  SWEETWATER AROUND 625 PM CDT.
  LONGWORTH AROUND 645 PM CDT.
  SYLVESTER AROUND 700 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE LAKE SWEETWATER...
CAPITOLA...CAMP BOOTHE OAKS...GANNON...BUSBY...THE INTERSECTION OF
RANCH ROAD 608 AND HIGHWAY 147...US-180 NEAR THE FISHER-SCURRY
COUNTY LINE...US-84 NEAR THE NOLAN-FISHER COUNTY LINE AND I-20 NEAR
THE NOLAN-MITCHELL COUNTY LINE.

THIS INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 229 AND 257.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3277 10015 3252 10015 3227 10048 3211 10066
      3278 10066
TIME...MOT...LOC 2253Z 217DEG 21KT 3237 10052

SN

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 24, 4:43 AM CDTFlash Flood WatchSJTCoke, Crockett, Fisher, Irion, Kimble, Mason and 6 more50 hr
Sep 24, 4:33 PM CDTSpecial Weather StatementSJTNolan42 min
Sep 24, 4:48 PM CDTSpecial Weather StatementSJTCoke42 min
Sep 24, 5:11 PM CDTAreal Flood AdvisorySJTNolan3 hr
Sep 24, 5:43 PM CDTAreal Flood AdvisorySJTHaskell, Throckmorton3 hr
Sep 24, 5:53 PM CDTSpecial Weather StatementSJTFisher67 min

Nearby

Flash Flood Warnings in Texas, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.